Minnesota, 2025High Surf in Minnesota, August 12, 2025
August 12, 2025 · NWS DLH · 1 event in 1 county or zone
Onshore winds led to waves of around 2 to 4 feet with occasional higher waves along the North Shore of Lake Superior during the day on August 12th. A man walking on the beach at a resort in Lutsen was knocked over by the waves and subsequently drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Onshore winds led to waves of around 2 to 4 feet with occasional higher waves along the North Shore of Lake Superior during the day on August 12th. A man walking on the beach at a resort in Lutsen was knocked over by the waves and subsequently drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 12, 5:44 AM CST, 3 hours 16 minutes earlier. Its key messages:
- Few showers and storms are possible near the International Border this afternoon, with smokiness returning to the Northland this evening.
- Cooler and less humid conditions expected today and Wednesday.
- Chances for showers and storms return Wednesday night, with an active pattern expected through the weekend.
Area forecast discussion, Aug 12, 5:44 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
644 AM CDT Tue Aug 12 2025
.KEY MESSAGES...
- Few showers and storms are possible near the International
Border this afternoon, with smokiness returning to the
Northland this evening.
- Cooler and less humid conditions expected today and Wednesday.
- Chances for showers and storms return Wednesday night, with an
active pattern expected through the weekend.
&&
.DISCUSSION...
Issued at 337 AM CDT Tue Aug 12 2025
A line of showers and storms moved into the Northland last night
and with the loss of daytime heating has mostly diminished early
this morning. Some light rain lingers over portions of the North
Shore, but otherwise, low clouds and patchy fog will persist
over the Arrowhead through early morning. A cold front is slowly
moving westward into the region this morning, and currently
stretches from near Lake of the Woods to Bemidji to near
Aberdeen. This front will continue eastward today, as an upper
trough swings through the Northland. Expect some redevelopment
of showers and storms near the International Border and across
the Arrowhead. Bulk shear of 30-40kts will sustain updrafts and
with cooling temps aloft might see a strong storm or two.
Behind the front, cooler and drier air will filter southward,
providing a relief to the mugginess felt the last few days.
However, another wave of Canadian wildfire smoke will also
arrive, with haziness and reduced air quality expected by this
evening and through at least Wednesday morning.
Wednesday night into Thursday, broad upper level ridging will
extend across much of the southern CONUS, keeping an active
westerly flow pattern stretching from the Pacific Northwest and
across the Northern Plains. The first in several impulses will
arrive early Thursday, with good moisture transport back into
the Northland. Lapse rates and shear profiles are weak through
the morning hours and early afternoon, and expect mostly
scattered rain showers across western portions of the forecast
area. Thursday evening, a stronger shortwave and cold front
move across the Red River Valley, and expect an increase in
thunderstorm coverage to our west in response to steepening
lapse rates and increasing wind fields, during peak heating. A
line of showers and storms will move into the north central
Minnesota Thursday night, and similar to last night, a
weakening trend is possible given a low level cap and loss of
daytime heating.
The cold front will linger over the area through the weekend,
and with upper level impulses within active westerly flow,
chances for showers and storms will remain in the forecast.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 633 AM CDT Tue Aug 12 2025
Patchy fog and low clouds impact several terminals this morning,
as low level moisture remains high ahead of an approaching cold
front. As the front passes, vis and cigs will improve with winds
increasing from the west north west. Expect a few gusts up to
20kts through the day. Also, a few showers or storms are
possible near INL as an upper disturbance crosses the area. Behind
the front, another round of wildfire smoke will spread into the
area this evening and overnight. MVFR vis are possible due to
the smoke, with vis dropping lower where fog develops.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 337 AM CDT Tue Aug 12 2025
Southwesterly winds will increase today across western Lake
Superior. Specifically along portions of the North Shore, with
southwesterly funneling between Isle Royale and the mainland, gusts
of 25kts and wave heights of 2-4ft are possible. A Small Craft
Advisory is in effect for the zone covering Grand Marais to
Grand Portage, valid from mid morning through late afternoon.
Winds become westerly then northwesterly tonight as a cold front
moves through the area. Speeds diminish through the night, with
gusts of 15-18kts along portions of the North Shore due to
downsloping.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory from 10 AM this morning to 4 PM CDT this
afternoon for LSZ140.
&&
DISCUSSION...HA
AVIATION...HA
MARINE...HAHazardous weather outlook, Aug 12, 1:54 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
254 AM CDT Tue Aug 12 2025
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-130800-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
254 AM CDT Tue Aug 12 2025
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Air Quality Alerts remain in effect due to poor air quality.
Some isolated thunderstorms will be possible across northern MN
this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
More thunderstorm chances for Thursday and Friday, some of which
may be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
LSZ121-140>148-150-130800-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
254 AM CDT Tue Aug 12 2025
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Small Craft Advisory for Grand Marais to Grand Portage for gusty
southwesterly winds.
A few isolated storms in the afternoon may move out of the
Arrowhead and impact the North Shore.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances increase for Thursday through the end of the
week and into the weekend.
Britt
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Aug 12, 7:16 AM CST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
816 AM CDT Tue Aug 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Flash Flood 7 WSW Hovland 47.82N 90.11W
08/09/2025 Cook MN Trained Spotter
Fast moving water was running over CR14 and
scouring out the road.
&&
BJHHigh Surf, Southern Cook
- When
- August 12, 9:00 AM CST to 4:00 PM CST
- Where
- Southern Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
A man was washed into Lake Superior by a wave on the shore near Solbakken Resort in Lutsen, Minnesota. He was walking along the shore and was knocked over by a large wave and pulled out into Lake Superior and was not moving. His body was recovered by United States Border Patrol who responded to a mutual aid call by Cook County Search and Rescue after conditions proved too rough for their boat. Waves were around two to four feet at the time with south-southwesterly winds of 10 to 20 knots with gusts to 25 knots.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Tennessee, August 12, 20254 deaths · $1.7 million · 5 events
- High Surf in American Samoa, August 12, 20251 death · 1 injured · 1 event
- Rip Current in Alabama, August 12, 20251 death · 1 event
- Flood in Alaska, August 12 to 13, 2025$5.9 million · 1 event
- Flash Flooding and Lightning Strike in Texas, August 12 to 13, 2025$30,000 · 3 events
- Flash Flooding and Flooding in Illinois, August 12, 20251 injured · 14 events
- Damaging Wind in Michigan, August 12, 2025$25,000 · 1 event
- Damaging Winds in Indiana, August 12, 2025$20,000 · 55 kt wind · 2 events
- Damaging Wind in Illinois, August 12, 2025$20,000 · 78 kt wind · 1 event
- Heat in Maine, August 12, 20258 events
- Damaging Winds in Michigan, August 12, 2025$1,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Indiana, August 12, 20251 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290489.